Kentucky, 2023

Damaging Wind in Kentucky, March 3, 2023

March 3, 2023 · NWS ILN · 1 event in 1 county or zone

Showers and scattered thunderstorms developed during the afternoon hours ahead of a strong low pressure system moving through the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and scattered thunderstorms developed during the afternoon hours ahead of a strong low pressure system moving through the Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 3, 4:14 PM EST, 21 minutes earlier.

Area forecast discussion, Mar 3, 4:14 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
414 PM EST Fri Mar 3 2023

.SYNOPSIS...
A very strong low pressure system will track through the area
this evening and continue off to the east overnight. High
pressure will build in Saturday and persist through the weekend.
Low pressure and a cold front will approach Monday and move
through Monday night.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Very strong low pressure over southern Indiana will track
northeast across the region late this afternoon and through the
evening, gradually filling. Precipitation associated with
this will continue to pivot northeast. Airmass will be modifying
considerably as this low moves through. Looks like a limited
warm sector will push into northern Kentucky and far southern
Ohio. This will be where the greatest potential for severe
thunderstorms will occur over the next few hours. Strong to
damaging synoptic winds have been observed to occur 1/2 to 1
hour after the convective line moves through. This corresponds
well with mixing into strong low level jet that will translate
across the southern tier of the forecast area. No changes are
planned at this point to the high wind warning.

A strong pressure gradient will occur in the wake of the low
which will bring strong wind gusts across the rest of the
forecast area late today into this evening. Winds areawide will
slowly diminish during the overnight hours. Precipitation
wrapping around the low could mix with snow before ending across
parts of west central Ohio.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
High pressure will build in through the period. So winds will
continue to weaken through Saturday and be light and variable
Saturday night. There is some uncertainty concerning how quickly
low clouds will decrease. Forecast may be a bit on the
optimistic side, but should see increasing amounts of sun in the
afternoon with mainly clear skies Saturday night. Highs will be
in the upper 40s to mid 50s with lows in the lower to mid 30s.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
High pressure will build over the area on Sunday, with highs running
from the low 50s in the north to the low 60s in the south. Monday
will be even warmer, reaching the mid 60s to low 70s as strong south
winds are found ahead of a low pressure system. This low will track
east through the lower Great Lakes Monday, with a cold front
crossing the region in the evening.

High temperatures on Tuesday will be 15-20 degrees colder than
Monday, coming more in line with seasonal normals. High pressure
building  northwest of the area Tuesday will see a northwest-
southeast oriented ridge that lingers through Thursday night.
Northerly winds during this time will have highs on Wed and Thurs
just a degree or two cooler than Tuesday. The ridge lifts northeast
early Friday ahead of low pressure developing in the midsection of
the U.S., which may quickly move east into the Ohio Valley and
result in the next rainfall event.

Later periods of Thurs/Fri have low confidence given a large spread
in model solutions.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
Strong low level winds will persist across the area for the
first part of the period. This will keep low level wind shear at
the terminals until winds veer and start to mix a bit higher. At
that point, winds will become very gusty. These very gusty winds
will continue to veer to the west northwest tonight and then
gradually diminish after 06Z. Gusts will then end after 12Z.

While there could be some breaks in precipitation, showers will
continue to prevail. An intense line of thunderstorms to the
southwest of the area is expected to affect KCVG/KLUK and may
get as far northeast as KILN during the early part of the
period. Once this passes, expect precipitation to diminish
substantially.

IFR ceilings will lift to MVFR once the winds shift to
southerly. There could even be a brief period of VFR. MVFR
ceilings will persist through much of the period. Ceilings will
likely drop to IFR at KDAY and that is not out of the question
as some of the other terminals. Clouds will start to scatter
late in the TAF period.

.OUTLOOK...MVFR ceilings are possible Monday night into Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flood Watch until 1 AM EST Saturday for OHZ026-034-035-042>046-
     051>056-060>065-070>074-077>082-088.
     Wind Advisory until 4 AM EST Saturday for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077.
     High Wind Warning until 4 AM EST Saturday for OHZ078>082-088.
KY...Flood Watch until 1 AM EST Saturday for KYZ089>100.
     High Wind Warning until 4 AM EST Saturday for KYZ089>100.
IN...Flood Watch until 1 AM EST Saturday for INZ050-058-059-066-
     073>075-080.
     Wind Advisory until 4 AM EST Saturday for INZ050-058-059-066-
     073>075-080.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...Franks
AVIATION...
Hazardous weather outlook, Mar 3, 12:52 PM EST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1252 PM EST Fri Mar 3 2023

OHZ026-034-035-042>046-051>056-065-041800-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Fairfield-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ060>064-070>074-041800-
Wayne-Fayette IN-Union IN-Franklin IN-Preble-Montgomery-Greene-
Fayette OH-Pickaway-Butler-Warren-Clinton-Ross-Hocking-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. The greatest
threat for severe thunderstorms is between 3 pm and 7 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

KYZ089>100-OHZ078>082-088-041800-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Clermont-Brown-Highland-Adams-Pike-Scioto-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH WIND WARNING IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   High Wind Warning.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. Isolated
tornadoes are also possible. The greatest threat for severe
thunderstorms is between 2 pm and 6 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ073>075-080-OHZ077-041800-
Ripley-Dearborn-Ohio-Switzerland-Hamilton-
1252 PM EST Fri Mar 3 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...WIND ADVISORY IN EFFECT UNTIL 4 AM EST SATURDAY...

This Hazardous Weather Outlook is for Southeast Indiana and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

In addition, there is the potential for severe thunderstorms today.
These storms may produce damaging straight line winds. Isolated
tornadoes are also possible. The greatest threat for severe
thunderstorms is between 2 pm and 6 pm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Mar 3, 3:09 PM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
309 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       4 W WILMINGTON          39.44N 83.90W
03/03/2023  M1.71 INCH       CLINTON            OH   NWS EMPLOYEE

&&

HATZOS
Local storm report, Mar 3, 3:28 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
328 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FLOOD            4 N PIQUA               40.21N 84.25W
03/03/2023                   SHELBY             OH   TRAINED SPOTTER

            HIGH WATER AT FESSLER-BUXTON AND HARDIN ROAD
            INTERSECTION.

&&

JEG
Local storm report, Mar 3, 3:45 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
345 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       2 SW FAIRBORN           39.78N 84.04W
03/03/2023  M2.00 INCH       GREENE             OH   COCORAHS

            THUS FAR

&&

JEG
Local storm report, Mar 3, 4:09 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     FLOOD            3 NW OSGOOD             39.16N 85.34W
03/03/2023                   RIPLEY             IN   EMERGENCY MNGR

            ROADS CLOSED DUE TO HIGH WATER.

&&

JEG
Local storm report, Mar 3, 4:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
427 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND GST     KYMESO OWENTON 5E       38.55N 84.74W
03/03/2023  M56 MPH          OWEN               KY   MESONET

&&

JEG
Local storm report, Mar 3, 4:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
433 PM EST FRI MAR 3 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       2 E FARMERSVILLE        39.68N 84.39W
03/03/2023  M2.75 INCH       MONTGOMERY         OH   COCORAHS

&&

JEG

The radar

The Louisville radar (KLVX), 123 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owen

When
March 3, 4:35 PM EST to 4:36 PM EST
Where
Owen County, 0.54 mi E of Sweet Owen
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
38.550, -84.740

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1074135.